How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42313
Experience:  Experienced Physician trained in New York City. I'm ready to help.
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

Im looking for some advice on where to go for the next step

This answer was rated:

I'm looking for some advice on where to go for the next step to investigate and find the problem that surfaced about 2.5 months ago.

I'm a 37 YO male and I've always been active and healthy. This is really my first time trying to navigate (the very frustrating and slow) healthcare system.

Four months ago I visited a doctor for a regular checkup. They did bloodwork and found that my testosterone was low. I was put on TRT injections of 1cc a week. Within two weeks I was feeling fantastic, more active, better sleep.....I was happy.

About 5 weeks after I started I woke up with a tightness and pressure on the left side of my throat, that turned into a mild sore throat in that one spot, a lot of fatigue and enlarged lymph nodes. A week later I went to this same doctor who prescribed Prednisone and the antibiotic (Augmentin).

Two weeks later I started to itch, it's a mild but annoying itch that can be relieved with a quick scratch. There is no specific area and it seems to be more prevalent in the evening. It may be behind the ear, on the leg or under my arm. It is very random but annoying.

With this new symptom I went back into the doctor who ordered a contract CT of the head and neck, check x-ray and series of standard bloodwork (CBC, thyroid, mono etc).

He specifically said the xray and CT was to look at the rare possibility of something like Lymphoma. According to him, everything came back in the normal ranges. My lymph nodes while enlarged were not out of the normal size range and the CT and xray were not alarming and very normal.

He then sent me to an ENT. I was scoped and prodded, more bloodwork was done for allergies and everything came back normal.

This is where I am at today and I am not sure where to go next. I've very in tune with my body and physically active. I still have slightly enlarged lymph nodes in my neck and shoulder areas and I am itchy everyday.

What would be a recommended next step, my current primary care surely is out of ideas.

Thanks in advance.
Hello, this is Dr. David. I have read your question and I'm ready to help.

you should get your testosterone levels rechecked now that you are on supplementation and make sure they are not too high. also you need to get your estrogen levels checked. excess testosterone gets converted into estrogen by enzyme aromatase. you might need to take an aromatase inhibitor to prevent this conversion.

you should also get blood testing to check for EBV virus infection or coxsachie virus infection which can cause enlarged lymph nodes.

the testosterone could be causing skin changes and the itching.

if your testosterone level is high or if your symptoms become very bothersome, you might need to take a break from the testosterone and see if your symptoms get better.

have you had your testosterone levels checked since you started?
Customer: replied 3 years ago.

Thanks for the reply. I actually have done all of those things.


They did check for EBV and Coxachie, both negative. They re-checked test levels and it was 784 and within limits. Same for estrogen, it was in the normal range.


They did have me stop the injections to see if it was a reaction. I am currently 14 days off the testosterone with no significant reduction in symptoms.


I have a feeling the testosterone may not be the root cause. 14 days it should be clear from my system correct? I believe it only has a half life of around 7-10 days.

Customer: replied 3 years ago.
Relist: Answer quality.
Hello from JA
I am a double board certified clinician with over 20 years of clinical experience and I can help you with this

So let me clarify

You symptom is now itching, but no rash.
Has this spread?

What else
This is Dr. David

I am the first expert to help you

testosterone cypionate IM injection actually have a long 1/2 life of 8 days.

so it can take 5 1/2 lifes or 40 days for the testosterone to get out of your system.

the itching could still still be from the testosterone.

itching is a side effect of testosterone injections.
Customer: replied 3 years ago.

Thanks, XXXXX XXXXX across the entire body a side effect or is that usually local to the shot location?

itching can be either localized to the shot location or it could be across the entire body.

yours sounds like it is across the entire body.

make sure you moisturize the skin and make sure you don't have dry skin dermatitis which can also cause itchiness of the skin.

do you have other questions ?
Customer: replied 3 years ago.

Last question and then I will approve it. So let's say the itching is from the testosterone.


Would / could the enlarged lymph nodes and original tightness feeling on the left side of the throat also be caused by the TRT injections?


Fatigue, itching, lymph nodes etc all caused by a reaction to TRT shots?


I have not been able to find any case studies in pubmed or medwatch that correlate these symptoms to TRT.


Thank you.

the tightness of the throat sounds like most likely from acid reflux or possibly from anxiety.

the CT scan did not find enlarged lymph nodes. so I don't think the lymph nodes were substantially enlarged.

let me know if you have other questions.

if done for now, please click accept and leave positive feedback below the chat box so I can get credit for helping you today

you can always reach me with "a question for Dr. David" if you have any other questions

Thanks for using
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42313
Experience: Experienced Physician trained in New York City. I'm ready to help.
Dr. David and 4 other Medical Specialists are ready to help you